Consumer medicine information

MersynoNight Night Time Pain Relief

Paracetamol; Diphenhydramine hydrochloride

BRAND INFORMATION

Brand name

MersynoNight Night Time Pain Relief

Active ingredient

Paracetamol; Diphenhydramine hydrochloride

Schedule

S3

 

Consumer medicine information (CMI) leaflet

Please read this leaflet carefully before you start using MersynoNight Night Time Pain Relief.

SUMMARY CMI

MersynoNight™ Night Time Pain Relief

Consumer Medicine Information (CMI) summary

The full CMI on the next page has more details. If you are worried about using this medicine, speak to your doctor or pharmacist.

1. Why am I using MersynoNight Night Time Pain Relief?

MersynoNight Night Time Pain Relief contains the active ingredients paracetamol and diphenhydramine hydrochloride. MersynoNight Night Time Pain Relief is used to give temporary relief of pain when associated with sleeping difficulty.

For more information, see Section 1. Why am I using MersynoNight Night Time Pain Relief? in the full CMI.

2. What should I know before I use MersynoNight Night Time Pain Relief?

Do not use if you have ever had an allergic reaction to paracetamol, diphenhydramine hydrochloride or any of the ingredients listed at the end of the CMI.

Talk to your doctor or pharmacist if you have any other medical conditions, take any other medicines, or are pregnant or plan to become pregnant or are breastfeeding.

For more information, see Section 2. What should I know before I use MersynoNight Night Time Pain Relief? in the full CMI.

3. What if I am taking other medicines?

Some medicines may interfere with MersynoNight Night Time Pain Relief and affect how it works.

A list of these medicines is in Section 3. What if I am taking other medicines? in the full CMI.

4. How do I use MersynoNight Night Time Pain Relief?

  • Take 1 - 2 tablets with water or other fluid only at bedtime. Maximum of two tablets in 24 hours. Do not exceed the stated dose.
  • Allow at least four hours between taking any paracetamol containing product and MersynoNight Night Time Pain Relief tablets.

More instructions can be found in Section 4. How do I use MersynoNight Night Time Pain Relief? in the full CMI.

5. What should I know while using MersynoNight Night Time Pain Relief?

Things you should do
  • Remind any doctor, dentist or pharmacist you visit that you are using MersynoNight Night Time Pain Relief. Use only as recommended.
  • Talk to your pharmacist or doctor if your symptoms do not improve.
Things you should not do
  • Do not give to children under 12 years of age. Do not take for more than a few days at a time unless your doctor tells you to.
  • Do not exceed the recommended dose. There have been case reports of abuse with diphenhydramine.
Driving or using machines
  • This medicine may cause sleepiness in some people. If this happens, do not drive or operate machinery.
Drinking alcohol
  • Do not drink alcohol while taking MersynoNight Night Time Pain Relief. The sedation effects of alcohol may be increased.
Looking after your medicine
  • Keep your medicine in a cool dry place where the temperature stays below 25°C. Protect from moisture.
  • Keep it where children cannot reach it.

For more information, see Section 5. What should I know while using MersynoNight Night Time Pain Relief? in the full CMI.

6. Are there any side effects?

  • Tell your doctor or pharmacist if you notice any of the following and they worry you: nausea or dyspepsia; drowsiness or sleepiness; dry mouth, nose and throat; constipation; nervousness and irritability; anxiety; hallucinations; twitching or jerking muscles; fast heart beat; tiredness; dizziness; difficulty concentrating; unsteadiness.
  • The above list includes the more common side effects of your medicine. They are usually mild.


FULL CMI

MersynoNight™ Night Time Pain Relief

Active ingredients: paracetamol and diphenhydramine hydrochloride


Consumer Medicine Information (CMI)

This leaflet provides important information about using MersynoNight Night Time Pain Relief. You should also speak to your doctor or pharmacist if you would like further information or if you have any concerns or questions about using MersynoNight Night Time Pain Relief.

Where to find information in this leaflet:

1. Why am I using MersynoNight Night Time Pain Relief?
2. What should I know before I use MersynoNight Night Time Pain Relief?
3. What if I am taking other medicines?
4. How do I use MersynoNight Night Time Pain Relief?
5. What should I know while using MersynoNight Night Time Pain Relief?
6. Are there any side effects?
7. Product details

1. Why am I using MersynoNight Night Time Pain Relief?

MersynoNight Night Time Pain Relief contains the active ingredient paracetamol and diphenhydramine hydrochloride.

Paracetamol is an analgesic. It works to stop the pain messages from getting through to the brain. It also acts in the brain to reduce fever.

Diphenhydramine hydrochloride is an antihistamine that helps you sleep.

MersynoNight Night Time Pain Relief is used to give temporary relief of pain when associated with sleeping difficulty.

It is useful for headache, migraine, backache, arthritis, rheumatic and muscle pain, neuralgia, toothache or period pain.

2. What should I know before I use MersynoNight Night Time Pain Relief?

Warnings

Do not use MersynoNight Night Time Pain Relief if:

  • you are allergic to paracetamol, diphenhydramine hydrochloride, or any of the ingredients listed at the end of this leaflet

Always check the ingredients to make sure you can use this medicine

  • you have liver failure
  • you have glaucoma (high pressure in the eyes)
  • you have stomach or duodenal ulcer or other stomach problems
  • you have bladder problems
  • you are breastfeeding or plan to breastfeed. It passes into the breast milk and there is a possibility that the baby may be affected.
  • you are taking monoamine oxidase inhibitors (MAOIs), a type of medicine used to treat depression
  • you have taken other medicine containing paracetamol in the last 4 hours

Use this medicine only as recommended. Do not exceed the recommended dose. There have been reports of abuse with diphenhydramine.

Do not take this medicine after the expiry date (EXP) printed on the pack.

If you take it after the expiry has passed, it may not work as well.

Do not take this medicine if the packaging is torn or shows signs of tampering.

If it has expired or is damaged, return it to your pharmacist for disposal.

If you are not sure whether you should start taking this medicine, talk to your doctor.

Check with your doctor or pharmacist if you:

  • have kidney or liver disease (such as Gilbert Syndrome)
  • have epilepsy
  • glaucoma
  • have myasthenia gravis (a muscle dysfunction)
  • have prostate gland enlargement or difficulty urinating
  • have asthma
  • have bronchitis or chronic lung disease
  • are underweight or malnourished
  • regularly drink alcohol; you may need to avoid using this product altogether or limit the amount of paracetamol you take
  • have a severe infection as this may increase the risk of metabolic acidosis. Signs of metabolic acidosis include deep rapid difficult breathing, nausea or vomiting, and loss of appetite. Contact a doctor immediately if you get a combination of these symptoms.
  • have an enzyme deficiency, glucose-6-phosphate dehydrogenase
  • have had previous breathing problems with aspirin or non-steroidal anti-inflammatories
  • are taking sedatives
  • are taking a type of medicine used to treat depression like monoamine oxidase inhibitors (MAOIs), or within two weeks of stopping an MAOI.

During treatment, you may be at risk of developing certain side effects. It is important you understand these risks and how to monitor for them. See additional information under Section 6. Are there any side effects?

Pregnancy and breastfeeding

Check with your doctor or pharmacist if you are pregnant or intend to become pregnant. Your pharmacist or doctor will discuss the benefits and possible risks of taking the medicine during pregnancy.

Do not take if you are breastfeeding or plan to breastfeed. It passes into the breast milk and there is a possibility that the baby may be affected. Talk to your doctor or pharmacist if you are breastfeeding or intend to breastfeed.

Infants and children

Do not give MersynoNight Night Time Pain Relief to:

  • newborn or premature babies
  • children under 12 years of age.

Elderly

Elderly patients are more likely to have side effects from taking this medicine. Carers should be aware that this medicine should not be given to elderly patients with confusion and agitation (shaking movements of the body).

3. What if I am taking other medicines?

Tell your doctor or pharmacist if you are taking any other medicines, including any medicines, vitamins or supplements that you buy without a prescription from your pharmacy, supermarket or health food shop.

This medicine contains paracetamol. If you are taking any other medicine containing paracetamol, do not take more than 4000 mg paracetamol (including this medicine) in any 24 hour period.

This medicine contains diphenhydramine an antihistamine. Do not take this medicine if you are taking other medicines containing diphenhydramine or antihistamines such as those to treat cough and colds, allergies and skin rashes (including those you use on your skin).

Talk to your doctor or pharmacist if you are unsure.

Some medicines and MersynoNight Night Time Pain Relief may interfere with each other.

These include:

  • warfarin, a medicine used to prevent blood clots
  • metoclopramide and domperidone, medicines used to treat nausea and vomiting
  • propantheline, a medicine used to reduce stomach acid and treat stomach cramps
  • medicines used to treat epilepsy or fits
  • chloramphenicol, an antibiotic used to treat ear and eye infections
  • flucloxacillin and rifampicin, medicines used to treat infections
  • alcohol
  • probenecid, a medicine used to treat gout or sometimes given with an antibiotic
  • cholestyramine, a medicine used to treat bile problems or high cholesterol levels in the blood
  • metoprolol, a medicine used to treat high blood pressure
  • medicines used to control electrolytes levels in kidney disease
  • medicines used to treat depression, especially monoamine oxidase inhibitors, tricyclic antidepressants and venlafaxine
  • medicines used to help you sleep or relax such as sedatives and hypnotics
  • opioid analgesics, medicines used to treat pain
  • other medicines containing antihistamines such as those to treat cough and colds, allergies and skin rashes
  • medicines which make you drowsy or give you a dry mouth (sometimes called anticholinergics). Taking such medicines while you are taking this medicine may increase the chances of side effects.

Taking such medicines while you are taking this medicine may increase the chances of side effects.

These medicines may be affected by MersynoNight Night Time Pain Relief or may affect how well it works. You may need different amounts of your medicines, or you may need to take different medicines, or separate the doses.

Check with your doctor or pharmacist if you are not sure about what medicines, vitamins or supplements you are taking and if these affect MersynoNight Night Time Pain Relief.

4. How do I use MersynoNight Night Time Pain Relief?

How much to take

  • Take one or two tablets with water or other fluid
  • Follow the instructions provided with the medicine
  • Use this medicine only as recommended. Do not exceed the recommended dosage.
  • If you are over 65 years of age, talk to your pharmacist or doctor about how much to use

When to take MersynoNight Night Time Pain Relief

  • MersynoNight Night Time Pain Relief should be taken at bedtime

How long to use it for

  • Adults should not take this medicine for more than a few days at a time unless your doctor tells you to take it for longer.
  • Children aged 12 to 17 years should not take this medicine for more than 48 hours unless on the advice of a doctor

If you forget to use MersynoNight Night Time Pain Relief

  • If you forget to take MersynoNight Night Time Pain Relief at bedtime, you may take it through the night.
  • Do not take a second dose

If you use too much MersynoNight Night Time Pain Relief

If you think that you have used too much MersynoNight Night Time Pain Relief, you may need urgent medical attention.

You should immediately:

  • phone the Poisons Information Centre (by calling 13 11 26), or
  • contact your doctor, or
  • go to the Emergency Department at your nearest hospital.

You should do this even if there are no signs of discomfort or poisoning.

5. What should I know while using MersynoNight Night Time Pain Relief?

Things you should do

Call your doctor immediately or go to Accident and Emergency at your nearest hospital if you have any of the following symptoms which may be due to an allergic reaction:

  • shortness of breath
  • wheezing or difficulty breathing
  • swelling of the face, lips, tongue or other parts of the body
  • rash, itching or hives on the skin.

If you develop a skin rash while taking this medicine you must stop taking it immediately and seek medical advice.

Remind any doctor, dentist or pharmacist you visit that you are using MersynoNight Night Time Pain Relief.

Talk to your pharmacist or doctor if your symptoms do not improve.

Your pharmacist or doctor will assess your condition and decide if you should continue to take the medicine.

Things you should not do

Do not use this medicine to treat any other complaints unless your pharmacist or doctor tells you to

Children 12 to 17 years:

Do not give paracetamol for more than 48 hours unless a doctor has told you to.

Adults:

Do not take for more than a few days at a time unless your doctor tells you to

Things to be careful of

Use this medicine only as recommended. Do not exceed the recommended dose.

There have been case reports of abuse with diphenhydramine. This medicine may be habit forming, especially if you have had addiction problems in the past or if you have severe mental health problems.

Driving or using machines

Be careful before you drive or use any machines or tools until you know how MersynoNight Night Time Pain Relief affects you.

This medicine may cause sleepiness, dizziness, drowsiness, difficulty concentrating or blurred vision in some people.

If this happens, do not drive or operate machinery.

Drinking alcohol

Tell your doctor or pharmacist if you drink alcohol.

Do not drink alcohol while taking MersynoNight Night Time Pain Relief. Alcohol may increase the sedative effects of alcohol.

Looking after your medicine

  • Store below 25°C. Protect from moisture.
  • Keep your medicine in the original pack until it is time to take it. If you keep the tablets out of their packaging, they may not keep well.

Follow the instructions in the carton on how to take care of your medicine properly.

Store it in a cool dry place away from moisture, heat or sunlight; for example, do not store it:

  • in the bathroom or near a sink, or
  • in the car or on window sills

Keep it where children cannot reach it.

Getting rid of any unwanted medicine

If you no longer need to use this medicine or it is out of date, take it to any pharmacy for safe disposal.

Do not use this medicine after the expiry date.

6. Are there any side effects?

All medicines can have side effects. If you do experience any side effects, most of them are minor and temporary. However, some side effects may need medical attention.

See the information below and, if you need to, ask your doctor or pharmacist if you have any further questions.

Less serious side effects

Less serious side effectsWhat to do
Gastrointestinal related:
  • nausea or indigestion
  • constipation
Head and neurology related:
  • dry mouth, nose and throat
  • drowsiness, sleepiness, tiredness
  • nervousness, irritability or agitation
  • anxiety
  • hallucinations
  • dizziness
  • difficulty concentrating
  • headache
  • confusion
Heart related:
  • fast or irregular heart beat
Muscle and movement related:
  • twitching or jerking muscles
  • unsteadiness
  • tingling or numbness of the hands or feet
Eyes related:
  • blurred vision.
Speak to your doctor or pharmacist if you have any of these less serious side effects and they worry you.

Serious side effects

Serious side effectsWhat to do
Allergy related:
  • shortness of breath
  • wheezing or difficulty breathing
  • swelling of the face, lips, tongue or other parts of the body
  • previous breathing problems with aspirin or non-steroidal anti-inflammatories, and you experience a similar reaction with this product
  • rash, itching or hives on the skin
Skin related:
  • severe blisters and bleeding in the lips, eyes, mouth, nose and genitals
  • painful red areas with blisters and peeling layers of skin which may be accompanied by fever and/or chills
  • yellowing of the skin and eyes
Infection related:
  • frequent infections such as fever, severe chills, sore throat or mouth ulcers
Bleeding related:
  • unexplained bruising or bleeding
Neurological system related:
  • seizures (fits)
Gastrointestinal related:
  • nausea, vomiting
Urinary related:
  • difficult or painful urination
  • dark coloured urine
Call your doctor straight away, or go straight to the Emergency Department at your nearest hospital if you notice any of these serious side effects.

Tell your doctor or pharmacist if you notice anything else that may be making you feel unwell.

Other side effects not listed here may occur in some people.

Reporting side effects

After you have received medical advice for any side effects you experience, you can report side effects to the Therapeutic Goods Administration online at www.tga.gov.au/reporting-problems. By reporting side effects, you can help provide more information on the safety of this medicine.

7. Product details

This medicine is available over-the-counter without a doctor's prescription although is only available from your pharmacist.

What MersynoNight Night Time Pain Relief contains

Active ingredient
(main ingredient)
Each tablet contains 500 mg paracetamol and 25 mg diphenhydramine hydrochloride
Other ingredients
(inactive ingredients)
  • Maize starch
  • Potassium sorbate
  • Povidone
  • Croscarmellose sodium
  • Purified talc
  • Stearic acid
  • Opadry complete film coating system 03F505035 Blue

Do not take this medicine if you are allergic to any of these ingredients.

What MersynoNight Night Time Pain Relief looks like

MersynoNight Night Time Pain Relief is a blue, capsule shaped, film coated tablet debossed with "PD5" on one side and plain on the other side.

(AUST R 301428).

Who distributes MersynoNight Night Time Pain Relief

Sanofi Consumer Healthcare
87 Yarraman Place Virgina QLD 4014
Australia

This leaflet was revised in September 2021.

™ = Trademark

mersynonight-ccdsv03gluv2-cmiv3-29sept21

Published by MIMS November 2021

BRAND INFORMATION

Brand name

MersynoNight Night Time Pain Relief

Active ingredient

Paracetamol; Diphenhydramine hydrochloride

Schedule

S3

 

1 Name of Medicine

Paracetamol.
Diphenhydramine hydrochloride.

2 Qualitative and Quantitative Composition

Paracetamol 500 mg, diphenhydramine hydrochloride 25 mg.
For the full list of excipients, see Section 6.1 List of Excipients.

3 Pharmaceutical Form

Film coated tablets.
Blue colour, capsule shaped film coated tablet debossed with "PD5" on one side and plain on the other side.

4 Clinical Particulars

4.1 Therapeutic Indications

For the temporary relief of pain when associated with sleeping difficulty, for example: headache, migraine, backache, arthritis, rheumatic and muscle pain, neuralgia, toothache or period pain. Relief of fever.

4.2 Dose and Method of Administration

Dosage.

Adults and children over 12 years.

Take 1-2 tablets with water or other fluid only at bedtime. Maximum of two tablets in 24 hours. Do not exceed the stated dose.
Do not use in children under 12 years of age.
Other products containing paracetamol may be taken during the day but the total daily dose of paracetamol must not exceed 4,000 mg in any 24 hour period. Allow at least four hours between taking any paracetamol containing product and MersynoNight Night Time Pain Relief tablets.
For adults, paracetamol should not be taken for more than a few days at a time except on medical advice.
For children, paracetamol should not be taken for more than 48 hours except on medical advice.

Method of administration.

For oral use.

4.3 Contraindications

Not for use in children 12 years of age and younger.
Not for use for anyone with hypersensitivity to paracetamol, diphenhydramine hydrochloride or to any of the excipients.
Severe hepatocellular insufficiency.
Caution should be exercised in patients with the following: narrow angle glaucoma, stenosing peptic ulcer, symptomatic prostatic hypertrophy, bladder neck obstruction, pyloroduodenal obstruction.
Diphenhydramine is contraindicated for use in the following: newborns or premature infants, lactating women, patients taking monoamine oxidase inhibitors (MAOIs).
See Section 4.5 for additional information.

4.4 Special Warnings and Precautions for Use

Contains paracetamol. Do not use with any other paracetamol containing products. The concomitant use with other products containing paracetamol may lead to overdose.

To avoid the risk of overdose.

Check that paracetamol is absent from the composition of other medicinal products taken concomitantly.

Severe cutaneous adverse reactions (SCARs).

Life-threatening cutaneous reactions Stevens-Johnson syndrome (SJS), and Toxic epidermal necrolysis (TEN) have been reported with the use of this product. Patients should be advised of the signs and symptoms and monitored closely for skin reactions. If symptoms or signs of SJS and TEN (e.g. progressive skin rash often with blisters or mucosal lesions) occur, patients should immediately stop MersynoNight Night Time Pain Relief treatment and seek medical advice.
Caution is advised in patients with underlying sensitivity to aspirin and/or to non-steroidal anti-inflammatory drugs (NSAIDs).
MersynoNight Night Time Pain Relief should be used only upon medical advice in patients with:
depleted glutathione states such as sepsis, as the use of paracetamol may increase the risk of metabolic acidosis;
glucose-6-phosphate-dehydrogenase deficiency;
Gilbert's syndrome;
concurrent use of drugs which cause sedation such as tranquilizers, hypnotics and anxiolytics as diphenhydramine may cause an increase in sedative effects. See Section 4.5 for additional information.
Caution should be exercised in patients with epilepsy or seizure disorders, myasthenia gravis, prostatic hypertrophy, urinary retention, asthma, bronchitis and chronic obstructive pulmonary disease (COPD), moderate to severe hepatic impairment and moderate to severe renal impairment.
Diphenhydramine hydrochloride may cause drowsiness and may increase the effects of alcohol. Drowsiness may continue the following day. Those affected should not drive or operate machinery; alcohol should be avoided. The potential for abuse and dependence is low. Cases of abuse and dependence have been reported in patients having psychotic disorders or those with a history of abuse and/or dependence.
Do not take for more than 3 days without consulting a doctor. If symptoms persist, medical advice must be sought.
Keep out of sight and reach of children.
Use with caution with: drugs with antimuscarinic properties, e.g. atropine, tricyclic antidepressants; monoamine oxidase inhibitors (MAOIs) or within 2 weeks of stopping an MAOI. See Section 4.5 for additional information.
See Section 4.5 for additional information.

Use in hepatic impairment.

MersynoNight Night Time Pain Relief should be used with care in patients with: impaired hepatic function, mild-to-moderate hepatocellular insufficiency.
Underlying liver disease increases the risk of paracetamol related liver damage. Patients who have been diagnosed with liver impairment must seek medical advice before taking this medication.
Paracetamol overdose may cause liver failure which can lead to liver transplant or death.
Cases of hepatic dysfunction/failure have been reported in patients with low glutathione reserves, such as those who are severely malnourished, anorexic have a low body mass index or are chronic heavy users of alcohol. MersynoNight Night Time Pain Relief should be used only upon medical advice in patients with chronic alcohol use including recent cessation of alcohol intake.
Hepatotoxicity may occur with paracetamol even at therapeutic doses, after short treatment duration and in patients without pre-existing liver dysfunction.

Use in renal impairment.

MersynoNight Night Time Pain Relief should be used with care in patients with: impaired renal function, severe renal insufficiency.
Patients who have been diagnosed with kidney impairment must seek medical advice before taking this medication.

Use in the elderly.

The elderly may experience paradoxical excitation with diphenhydramine. The elderly are more likely to have central nervous system (CNS) depressive side effects including confusion (see Section 4.3). Should not be taken by elderly patients with confusion and paradoxical excitation in the elderly.

Paediatric use.

Children may experience paradoxical excitation with diphenhydramine.
MersynoNight Night Time Pain Relief tablets are not recommended for use in children under 12 years of age.

Effects on laboratory tests.

No data available.

4.5 Interactions with Other Medicines and Other Forms of Interactions

The following interactions with paracetamol have been noted.
Anticoagulant drugs (warfarin): dosage may require reduction if paracetamol and anticoagulants are taken for a prolonged period of time. Paracetamol may increase the risk of bleeding in patients taking warfarin and other antivitamin K. Patients taking paracetamol and antivitamin K should be monitored for appropriate coagulation and bleeding complications.
Coadministration of flucloxacillin with paracetamol may lead to metabolic acidosis, particularly in patients presenting risk factors of glutathione depletion, such as sepsis, malnutrition or chronic alcoholism.
Chelating resin can decrease the intestinal absorption of paracetamol and potentially decrease its efficacy if taken simultaneously. In general. There must be an interval of more than 2 hours between taking the resin and taking paracetamol if possible.
Paracetamol absorption is increased by substances that increase gastric emptying, e.g. metoclopramide or domperidone.
Paracetamol absorption is decreased by substances that decrease gastric emptying, e.g. propantheline, antidepressants with anticholinergic properties and narcotic analgesics.
Paracetamol may increase chloramphenicol concentrations.
The risk of paracetamol toxicity may be increased in patients receiving other potentially hepatotoxic drugs or drugs that induce liver microsomal enzymes such as antiepileptics (such as phenobarbital, phenytoin, carbamazepine, topiramate), rifampicin and alcohol. The induced metabolism results in an elevated production of the hepatotoxic oxidative metabolite of paracetamol. Hepatotoxicity will occur if this metabolite exceeds the normal glutathione binding capacity.
Paracetamol excretion may be affected and plasma concentrations altered when given with probenecid.
Colestyramine reduces the absorption of paracetamol if given within 1 hour of paracetamol.
The following interactions with diphenhydramine hydrochloride have been noted.
Central nervous system (CNS) depressants (alcohol, sedatives, opioid analgesics, hypnotics): may cause an increase in sedation effects.
Monoamine oxidase inhibitors (MAOIs) and tricyclic antidepressants (TCAs): may prolong and intensify the anticholinergic and CNS depressive effects.
Diphenhydramine is an inhibitor of the cytochrome P450 isoenzyme CYP2D6. Therefore, there may be a potential for interaction with drugs that are primarily metabolised by CYP2D6, such as metoprolol and venlafaxine.
Avoid use with other antihistamine containing preparations including topical preparations and cough and cold medicines.
As diphenhydramine has some anticholinergic activity, the effects of some anticholinergic drugs may be potentiated. This may result in tachycardia, dry mouth, blurred vision, gastrointestinal disturbances, urinary retention and headaches.

4.6 Fertility, Pregnancy and Lactation

Effects on fertility.

No data available.
(Category A)
Both paracetamol and diphenhydramine have been taken by a large number of pregnant women and women of childbearing age without any proven increase in the frequency of malformations or other direct or indirect harmful effects on the foetus having been observed. No feto/neonatal toxicity has been observed. Paracetamol can be used during pregnancy if clinically needed however it should be used at the lowest effective dose for the shortest possible time and at the lowest possible frequency.
This product is not to be used during pregnancy without medical advice.
Use of sedating antihistamines during the third trimester may result in reactions in the newborn or premature neonates.
MersynoNight Night Time Pain Relief tablets should not be used whilst breastfeeding.
Paracetamol is excreted in small amounts (< 0.2%) in breast milk but not at a clinically significant amount. Maternal ingestion of paracetamol in usual analgesic doses does not appear to present a risk to the breastfed infant.
Diphenhydramine is excreted in breast milk. Therefore it is not recommended for breastfeeding mothers unless the potential benefits to the patient are weighed against the possible risk to the infant.

4.7 Effects on Ability to Drive and Use Machines

MersynoNight Night Time Pain Relief tablets may cause drowsiness, dizziness, blurred vision, cognitive and psychomotor impairment which can seriously affect the patient's ability to drive or operate machinery. If affected, do not drive or operate machinery.

4.8 Adverse Effects (Undesirable Effects)

Paracetamol.

Side effects of paracetamol are rare and usually mild, although haematological reactions have been reported. Skin rashes and hypersensitivity reactions occur occasionally. Overdosage with paracetamol, if left untreated, can result in severe, sometimes fatal liver damage and rarely, acute renal tubular necrosis.
Adverse events from historical clinical trial data are both infrequent and from small patient exposure. Accordingly, events reported from extensive postmarketing experience at therapeutic/ labelled dose and considered attributable are listed below by system organ class and frequency.
As the adverse reactions identified from postmarketing use are reported voluntarily from a population of uncertain size, the frequency is not known but likely to be very rare.

Blood and lymphatic system disorders.

Very rare: thrombocytopenia, neutropenia, leukopenia. Not known: agranulocytosis, haemolytic anaemia in particular in patients with underlying glucose 6-phosphate-dehydrogenase deficiency.

Immune system disorders.

Not known: hypersensitivity* such as anaphylactic shock, angioedema.
*Cutaneous hypersensitivity reactions including skin rashes and Stevens-Johnson syndrome.

Respiratory, thoracic and mediastinal disorders.

Bronchospasm in patients sensitive to aspirin and other NSAIDs.

Hepatobiliary disorders.

Hepatic dysfunction. Not known: cytolytic hepatitis, which may lead to acute hepatic failure.

Skin and subcutaneous disorders.

Very rare: erythema, urticaria, rash. Not known: toxic epidermal necrolysis (TEN), Stevens-Johnson syndrome (SJS), acute generalised exanthematous pustulosis, fixed drug eruption.

Diphenhydramine.

Central nervous system (CNS) effects.

CNS depressive effects of diphenhydramine hydrochloride include sedation and impaired performance (impaired driving performance, poor work performance, incoordination, reduced motor skills and impaired information processing). Performance may be impaired in the absence of sedation and may persist the morning after a night time dose.
CNS stimulatory effects of diphenhydramine may include anxiety, hallucinations, appetite stimulation, muscle dyskinesias and activation of epileptogenic foci.
High doses of diphenhydramine may cause nervousness, tremor, insomnia, agitation and irritability.

Anticholinergic effects.

Side effects of diphenhydramine associated with cholinergic blockage include dryness of the eyes, mouth and nose, blurred vision, urinary hesitancy and retention, constipation and tachycardia.
Adverse reactions that have been observed in clinical trials and which are considered to be common or very common are listed below. The frequency of other adverse reactions identified during postmarketing use is not known but these reactions are likely to be uncommon or rare.

General disorders and administration site conditions.

Common (1/10-1/100): fatigue.

Immune system disorders.

Not known: hypersensitivity reaction including rash, urticaria, dyspnoea and angioedema.

Psychiatric disorders.

Not known: confusion, paradoxical excitation (e.g. increased energy, restlessness, nervousness).
The elderly are more prone to confusion and paradoxical excitation.

Nervous system disorders.

Common (1/10-1/100): sedation, drowsiness, disturbance in attention, unsteadiness, dizziness. Not known: convulsions, headache, paraesthesia, dyskinesias.

Eye disorders.

Not known: blurred vision.

Cardiac disorders.

Not known: tachycardia, palpitations.

Respiratory, thoracic and mediastinal disorders.

Not known: thickening of bronchial secretions, bronchospasm.

Gastrointestinal disorders.

Common (1/10-1/100): dry mouth. Not known: gastrointestinal disturbance including nausea, vomiting.

Musculoskeletal and connective tissue disorders.

Not known: muscle twitching.

Renal and urinary disorders.

Not known: urinary difficulty, urinary retention.

Reporting suspected adverse effects.

Reporting suspected adverse reactions after registration of the medicinal product is important. It allows continued monitoring of the benefit-risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions at www.tga.gov.au/reporting-problems (Australia).

4.9 Overdose

If an overdose is taken or suspected, immediately contact the Poisons Information Centre (in Australia, call 131 126) for advice, or go to a hospital straight away even if you feel well because of the risk of delayed, serious liver damage.
Paracetamol overdose may cause liver failure which can lead to liver transplant or death.
Elderly persons, small children, patients with liver disorders, chronic alcohol consumption or chronic malnutrition, as well as patients concomitantly treated with enzyme-inducing drugs are at an increased risk of intoxication, including fatal outcome.

Signs and symptoms.

Nausea, vomiting, anorexia, pallor, abdominal pain, generally appear during the first 24 hours of overdosage with paracetamol.
Overdosage with paracetamol may cause hepatic cytolysis which can lead to hepatocellular insufficiency, gastrointestinal bleeding, metabolic acidosis, encephalopathy, disseminated intravascular coagulation, coma and death.
Increased levels of hepatic transaminases, lactate dehydrogenase and bilirubin with a reduction in prothrombin can appear 12 to 48 hours after acute overdosage.
It can also lead to pancreatitis, acute renal failure and pancytopenia.
Diphenhydramine overdose is likely to result in effects similar to those listed under Adverse Effects (Undesirable Effects). Additional symptoms may include mydriasis, fever, flushing, agitation, tremor, dystonic reactions, hallucinations and ECG changes. Large overdose may cause rhabdomyolysis, convulsions, delirium, toxic psychosis, arrhythmias, coma and cardiovascular collapse.
Prolonged QTc, wide complex tachycardia which may lead to ventricular tachycardia including Torsades de Pointes have been reported in acute overdoses of more than 500 mg in adults. Fatal outcomes have been reported rarely with diphenhydramine overdose.

Treatment.

Paracetamol.

Immediate medical management is required in the event of overdose, even if symptoms of overdose are not present. Despite a lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention. Treatment involves gastric aspiration and lavage, preferably within 4 hours of ingestion. Determinations of the plasma concentration of paracetamol are recommended. Plasma concentration of paracetamol should be measured at 4 hours or later after ingestion (earlier concentrations are unreliable). Where paracetamol intoxication is suspected, intravenous administration of SH group donators such as N-acetylcysteine within the first 10 hours after ingestion is indicated or methionine may be required. Although N-acetylcysteine is most effective if initiated within this period, it can still offer some degree of protection if given as late as 48 hours after ingestion; in this case; it is taken for longer.
Further measures will depend on the severity, nature and course of clinical symptoms of paracetamol intoxication and should follow standard intensive care protocols.

Diphenhydramine.

Treatment should be supportive and directed towards specific symptoms. Convulsions and marked CNS stimulation should be treated with parenteral diazepam.

5 Pharmacological Properties

5.1 Pharmacodynamic Properties

Mechanism of action, paracetamol.

Paracetamol is a p-aminophenol derivative that exhibits analgesic and antipyretic activity. It does not possess anti-inflammatory activity. Paracetamol is thought to produce analgesia through a central inhibition of prostaglandin synthesis.
The lack of peripheral prostaglandin inhibition confers important pharmacological properties such as the maintenance of the protective prostaglandins within the gastrointestinal tract. Paracetamol is, therefore, particularly suitable for patients with a history of disease or on concomitant medication, where peripheral prostaglandin inhibition would be undesirable (such as, for example, those with a history of gastrointestinal bleeding or the elderly).

Mechanism of action, diphenhydramine hydrochloride.

Diphenhydramine hydrochloride competes with histamine at central and peripheral histamine-receptor sites, preventing the histamine1-receptor interaction and subsequent mediator release.
Diphenhydramine is a highly lipophilic molecule that readily crosses the blood brain barrier.
Diphenhydramine is highly selective for histamine1-receptors but has little effect on histamine2 or histamine3-receptors. Diphenhydramine also activates 5-hydroxytryptamine (serotonin) and α-adrenergic receptors and blocks cholinergic receptors.
Diphenhydramine is effective in reducing sleep onset (i.e. time to fall asleep) and increasing the depth and quality of sleep.

Clinical trials.

Not Applicable.

5.2 Pharmacokinetic Properties

Absorption.

Paracetamol is readily absorbed from the gastrointestinal tract with peak plasma concentrations occurring about 10 to 60 minutes after oral administration.
Diphenhydramine hydrochloride is well absorbed from the gastrointestinal tract, although high first-pass metabolism appears to affect systemic availability. Peak plasma concentrations are achieved about 1 to 4 hours after oral administration. The sedative effect also appears to be maximal within 1-3 hours after administration of a single dose. It is positively correlated with the plasma drug concentration.

Distribution.

Paracetamol is distributed into most body tissues. Plasma protein binding is negligible at usual therapeutic doses but increases with increasing doses. The elimination half-life varies from about 1 to 3 hours.
Diphenhydramine is widely distributed throughout the body, including the CNS. It crosses the placenta and has been detected in breast milk. Diphenhydramine is highly (approx. 80-85%) bound to plasma proteins.

Metabolism.

Paracetamol is metabolised extensively in the liver and excreted in the urine mainly as inactive glucuronide and sulfate conjugates. Less than 5% is excreted unchanged.
The metabolites of paracetamol include a minor hydroxylated intermediate which has hepatotoxic activity. This intermediate metabolite is detoxified by conjugation with glutathione, however, it can accumulate following paracetamol overdosage (more than 150 mg/kg or 10 g total paracetamol ingested) and if left untreated can cause irreversible liver damage.
Paracetamol is metabolised differently by premature infants, newborns, infants and young children compared to adults, the sulfate conjugate being predominant.
Diphenhydramine - metabolism is extensive, mainly in the liver. Multiple cytochrome P450 enzymes contribute to the metabolism of diphenhydramine, including CYP2D6. The drug is metabolised principally to diphenylmetoxyacetic acid and is also dealkylated. It undergoes first-pass metabolism in the liver and only about 40-60% of an oral dose reaches systematic circulation as unchanged diphenhydramine. The metabolites are conjugated with glycine and glutamine and excreted in urine.

Excretion.

Diphenhydramine is excreted mainly in the urine as metabolites; little (about 1%) is excreted as unchanged substance. The elimination half-life has been reported to range from 2.4 to 9.3 hours in healthy adults. The terminal elimination half-life is prolonged in liver cirrhosis.

5.3 Preclinical Safety Data

Genotoxicity.

No data available.

Carcinogenicity.

No data available.

6 Pharmaceutical Particulars

6.1 List of Excipients

Maize starch, potassium sorbate, povidone, croscarmellose sodium, purified talc, stearic acid, Opadry complete film coating system 03F505035 Blue.

6.2 Incompatibilities

Incompatibilities were either not assessed or not identified as part of the registration of this medicine.

6.3 Shelf Life

In Australia, information on the shelf life can be found on the public summary of the Australian Register of Therapeutic Goods (ARTG). The expiry date can be found on the packaging.

6.4 Special Precautions for Storage

Store below 25°C. Protect from moisture.

6.5 Nature and Contents of Container

Container type.

PVC/Al blister.

Pack sizes.

Packs of 4, 10, 12 or 20 tablets.

Note.

Not all pack sizes may be available.

6.6 Special Precautions for Disposal

In Australia, any unused medicine or waste material should be disposed of by taking to your local pharmacy.

6.7 Physicochemical Properties

Chemical structure.


CAS number.

Paracetamol: 103-90-2. Diphenhydramine hydrochloride: 147-24-0.

7 Medicine Schedule (Poisons Standard)

S3 - Pharmacist Only Medicine.

Summary Table of Changes